Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 223, NWS Sioux Falls, SD

August 20, 2007Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2007, 9:26 PM CDT for Lyon County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 9:26 PM CDT (02:26 UTC)
Expired
Aug 20, 2007, 10:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 8:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4337 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
3.9
Supercell composite
21.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON AUG 20 2007

.DISCUSSION...
FOR THIS AFTERNOON AND TONIGHT...SYNOPTIC WARM FRONT LOOKS TO BE
SEATING UP ACROSS NORTHERN NEBRASKA WITH AN OUTFLOW FROM EARLIER MCS
STRETCHING FROM NEAR KOMA-KSUX-KMHE. BOTH AREAS COULD SERVE AS A
FOCUS FOR THUNDERSTORM INITIATION AS PLENTY OF UPPER LEVEL SUPPORT
SPREADS OVER THE AREA. SOME CAPPING OCCURRING...BUT WITH CIN VALUES
ONLY AROUND 40 J/KG...STRONG UPPER LEVEL SUPPORT SHOULD OVERCOME
THIS. VERY STRONG DRYING IN THE MID LEVELS WITH THIS WAVE...NOT TO
MENTION 4000 J/KG CAPE VALUES AND STRONG SHEAR...SHOULD LEAD TOWARDS
AN ORGANIZED SEVERE WEATHER EVENT. AT THIS TIME...HIGHEST THREAT FOR
THIS TO OCCUR WILL BE MAINLY SOUTH OF A CHAMBERLAIN TO STORM LAKE
IOWA LINE. WITH LCL VALUES SO LOW...A TORNADO OR TWO NOT OUT OF THE
QUESTION. OTHERWISE....SHOULD SEE DRIER AIR FILTER IN ON NORTH WINDS
TONIGHT WITH COOLER OVERNIGHT LOWS.

PRETTY MUCH STATUS QUO FCST FM TUES THRU EXTD AS PREV FCST STILL
LOOKING GOOD OVERALL. THE TUES SYSTEM MAY NOT LOOK QUITE AS
ORGANIZED AS BEFORE...BUT MODELS KNOWN TO FLIP/FLOP. ANY CHC TSTMS
THRU TUE MRNG WOULD BE CAUSED BY MID LVL WARM ADVECTION IN NRN CWA.
HOWEVER...DURG AFTN RETURN LOW LVL SSELY FLOW IN RESPONSE TO NEXT
SHORT WAVE WILL BRING BACK MOISTURE AND INSTABILITY...ESP SOUTH OF
I90 WHERE STILL EXPCT AT LEAST SCT TSTMS TO DVLP IN THE AFTN AND EVE
AND MOVE SEWD THRU NWRN IA. SOME SVR WILL BE QUITE PSBL WITH GOOD
LAPSE RATES AND SHEAR EXPCD. DRYING FM NW TO SE TUES NGT...BUT MORE
SHORT WAVES IN ZONAL FLOW WILL BRING BACK MORE ELEVATED SHRA/TSRA
INTO SRN CWA WED...SPRDG ENE WED NGT AND CONTINUING OFF AND ON THRU
FRI ACCORDING TO LONGER RANGE MODELS. APPEARS THIS ACTIVITY WOULD
BE MOSTLY HEAVY RAIN PRODUCERS AND A LIT TOO ELEVATED FOR MUCH SVR
EXCPT CLOSER TO SFC BASED IN FAR SRN CWA...UNLESS THERE ARE ELEVATED
HAILERS WITH COLD AIR ALOFT TO THE NORTH. SRN THRU ERN CWA WILL
STILL HAVE POTENTIAL FOR MORE FLOODING RAINS REST OF WEEK UNLESS
LIFTING BOUNDARY SHIFTS FURTHER SOUTH.

KEPT IT DRY FOR SAT THRU MON AS RDG MOVES SEWD OVR CWA SAT FLWD BY
RETURN SSELY FLOW OF WARM HUMID AIR SUN INTO MON. 12Z HPC GUID LOOKS
RATHER UNDERDONE WITH TEMPS...DEWPOINTS...AND WINDS...AND WILL GO
HIGHER WITH A BLEND OF OUR PREV FCST AND RECENT LONG RANGE MODELS.
WET STORMY PATTERN MAY RETURN BY LATE MON IF ECMWF IS RIGHT...BUT
12Z GFS LOOKS TOO AGRESSIVE BREAKING DOWN UPR RIDGE AND BRINGING
FNT THROUGH TOO FAST ON MON.

&&

.AVIATION...
AVN CONCERNS INCLUDE THE POSSIBILITY OF SOME MVFR CIGS DURING THE
LATE EVENING...TO AROUND MIDNIGHT AT THE KFSD AND KSUX TAF SITES.
THIS IS DUE TO SOME POSSIBLE STRATUS DEVELOPMENT BEHIND A TS COMPLEX
WHICH WL BE MOVG E OF THIS AREA BY THAT TIME. WORSE YET...BE AWARE
THAT SOME IFR CONDS COULD DEVELOP AROUND SUNRISE INTO MID MORNING ON
TUE AT KFSD AND KSUX. THE LOW LEVEL WINDS WL BE EXTREMELY LIGHT WITH
A LOT OF RESIDUAL LOW LEVEL MOISTURE. ANY TEMP INVERSION AT ALL WL
CAUSE THOSE LOCATIONS TO STRATUS IN TUE MORNING. IFR CONDS APPEAR
LESS LIKELY AT KHON TUE MORNING AT THIS TIME.

PCPN WISE...BEST CHCS FOR TS APPEAR TO BE AT THE KFSD AND KSUX TAF
SITES LATE THIS AFTN AND EARLY EVENING. ORGANIZED PCPN MAY DEVELOP
JUST EAST AND/OR SOUTH OF THE KHON TAF SITE. SEE THE ABOVE
DISCUSSION FOR DETAILS ON TS ACTIVITY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ002-003-012>014-
     020>022-031-032.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ080-081-089-090.

NE...NONE.
SD...NONE.
&&

08/RYRHOLM/FUHS
Hazardous weather outlook, Aug 20, 11:44 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON AUG 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A VERY FAVORABLE ENVIRONMENT FOR SEVERE WEATHER WILL DEVELOP BY
LATE THIS AFTERNOON...ESPECIALLY NEAR THE MISSOURI RIVER BORDERING
NEBRASKA...INTO NORTHWEST IOWA. THERE IS A FAIRLY HIGH THREAT OF BOW
ECHO DEVELOPMENT...WHICH COULD RESULT IN HAIL TO THE SIZE OF GOLF
BALLS...70 MPH WIND GUSTS AND A FEW TORNADOES. ALONG WITH THE SEVERE
POTENTIAL...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. PLEASE BE
PREPARED FOR RAPIDLY CHANGING CONDITIONS THIS AFTERNOON.

FLOODING...
THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON WILL HAVE THE
POTENTIAL TO PRODUCE RAINFALL RATES OF 1 O 2 INCHES PER HOUR.
THIS HEAVY ACTIVITY SHOULD BE MAINLY SOUTH OF A PARKSTON TO
SPENCER IOWA LINE. ADDITIONALLY...HEAVY RAIN THAT FELL LAST NIGHT
AND EARLY THIS MORNING WILL CAUSE RIVERS TO RISE TO NEAR BANKFUL
OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. IF THE
HEAVY RAINFALL EXPECTED TONIGHT OCCURS A LITTLE FARTHER NORTH
THAN EXPECTED...THESE RIVERS MAY BE PUSHED BEYOND BANKFUL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD
TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST
MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA
IN THE EVENING.  HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE
POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY
RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION.

THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE
WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG
AND SOUTH OF INTERSTATE 90.

THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:07 AM CDTDense Fog AdvisoryFSDBrookings4 hr
Aug 21, 5:03 PM CDTSevere Thunderstorm WarningFSDCharles Mix57 min
Aug 21, 5:40 PM CDTSevere Thunderstorm WarningFSDDouglas50 min
Aug 21, 5:46 PM CDTTornado WarningFSDCharles Mix44 min
Aug 21, 5:56 PM CDTSevere Thunderstorm WarningFSDBon Homme64 min
Aug 21, 6:02 PM CDTSevere Thunderstorm WarningFSDHutchinson32 min
Aug 21, 6:12 PM CDTTornado WarningFSDBon Homme48 min
Aug 21, 6:36 PM CDTSevere Thunderstorm WarningFSDCharles Mix39 min
Aug 21, 6:56 PM CDTSevere Thunderstorm WarningFSDBon Homme49 min
Aug 20, 9:02 PM CDTSevere Thunderstorm WarningFSDSioux47 min
Aug 20, 9:57 PM CDTSevere Thunderstorm WarningFSDOsceola48 min
Aug 21, 3:47 AM CDTFlash Flood WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 3 more21 hr
Aug 21, 10:55 AM CDTRiver Flood WarningFSDDickinson11 days
Aug 21, 6:55 PM CDTSevere Thunderstorm WarningFSDCherokee50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.